Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 179, NWS Dodge City, KS

July 17, 2000Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 17, 2000, 11:37 PM CDT for Haskell County, Kansas. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 17, 2000, 11:37 PM CDT (04:37 UTC)
Expired
Jul 18, 2000, 12:00 AM CDT
In force
23 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Haskell County, KS

The radar

The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 11:40 PM CDTThunderstorm Wind 61 ETice, KSHigh wind brought down numerous healthy 2 inch limbs. Fifty percent of the corn in the area was stipped.
Jul 17, 11:40 PM CDTThunderstorm Wind 69 ETice, KSCombined with hail, completely stipped the corn.
Jul 17, 11:40 PM CDTHail 0.88Tice, KSCombined with wind, completely stipped the corn.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1178 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 180437
SVRDDC
KSC081-180500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1137 PM CDT MON JUL 17 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HASKELL COUNTY IN SOUTHWEST KANSAS

* UNTIL MIDNIGHT CDT

* AT 1137 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 11 MILES NORTH OF TICE...OR ABOUT 10 MILES NORTHWEST
  OF COPELAND...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  10 MILES NORTH OF TICE AT 1145 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...


LAT...LON 3772 10092 3739 10090 3743 10067 3773 10067

REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:38 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jul 17, 5:38 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPOS
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT MON JUL 17 2000

PCPN WILL THE THE MAIN FORECAST CHALLENGE FOLLOWED BY TEMPERATURES.

A STATIONARY FRONT EXTENDED FROM THE PANHANDLE OF TX NORTHEASTWARD
ACROSS OK INTO EASTERN KS. DWPTS JUST NORTH OF THIS BOUNDARY REMAIN
IN THE UPPER 60S TO LOWER 70S OVER SOUTHERN SECTIONS OF THE CWA WITH
A POOL OF 850 MB MOISTURE PRESENT FROM ROUGHLY DDC ON EAST.
THEREFORE AS WEAK IMPULSES ROTATE AROUND THE UPPER RIDGE INTO SW
KANSAS THIS EVENING...AM EXPECTING SCT THUNDERSTORMS TO DEVELOP OVER
THE SOUTHERN HALF OF CWFA. RAIN MAY EVEN BE HEAVY AT TIMES HERE BUT
GIVEN FFG GUIDANCE DO NOT THINK FFA IS WARRANTED AT THIS TIME.
FURTHER NORTH ANOTHER UPPER LEVEL S/W WHICH APPEARS ON W/V LOOP AND
12Z ANALYSIS OVER WESTERN CO WAS SLOWLY PROGRESSING EASTWARD INTO
CNTRL CO THIS AFTERNOON. EXTRAPOLATION PLACES THIS WAVE OVER NW KS
BY 03Z. UPSLOPE FLOW AND WAA SHOULD ALSO ALLOW THE CONVECTION
CURRENTLY OCCURRING OVER THE ROCKIES TO CONTINUE AND GRADUALLY MOVE
EASTWARD. AS A RESULT APPEARS ENTIRE AREA WILL HAVE A GOOD CHC FOR
PCPN ONCE AGAIN SO WILL GO WITH LIKELY POPS ACROSS ALL OF CWA FOR
TONIGHT.

WINDS RETURN TO THE SOUTHEAST ON TUESDAY AS A LEE TROF TO BEGIN TO
DEVELOP OVER CO. FLOW ALOFT REMAINS WEAK BUT BEGINS TO BECOME MORE
NORTHWEST LATE IN THE DAY. WITH W/V SHOWING SEVERAL WEAKER WAVES
UPSTREAM, IT DOES APPEAR AT THIS TIME ONE SUCH WAVE MAY WILL MOVE
INTO EASTERN CO/WESTERN KS LATE IN THE DAY WHICH MAY ALLOW FOR A FEW
TSRA TO DEVELOP GIVEN THE INSTAB. WILL THEREFORE KEEP A SLT CHC
GOING FOR TUESDAY.

WEAK NORTHWEST ESTABLISHES ITSELF OVER NW KANSAS TUESDAY NIGHT INTO
WEDNESDAY. ALL MODELS TO VARIOUS DEGREES ALSO BRING A SFC BOUNDARY
INTO WESTERN KANSAS BY 12Z WED. SINCE UNABLE TO RULE OUT CONVECTION
TUESDAY NIGHT OR WEDNESDAY GIVEN SFC BOUNDARY AND A DEVELOPING WEAK
NW FLOW. WILL THEREFORE KEEP AT LEAST A SLT CHC GOING BOTH PERIODS.

EXTENDED DISCUSSION...

LATEST RUN OF THE MRF CONTINUES TO SHOW CONSISTENCY WITH THE
PREVIOUS RUNS AS WELL AS THE LATEST RUN OF THE UKMET.  MRF
ENSEMBLES ALSO CONTINUE TO SHOW SIMILARITIES.  WILL CONTINUE THE
CURRENT TREND OF THE EXTENDED FORECAST OF THE SUBTROPICAL HIGH
BUILDING BACK TO THE WEST TOWARD NEXT WEEKEND.  WITH THE NORTHWEST
FLOW PATTERN SETTING UP WILL CONTINUE TO GO WITH BELOW NORMAL
TEMPERATURES AND KEEPING CHANCES OF PRECIPITATION IN THE FORECAST.
THE MRF MOVES THE UPPER RIDGE OUT INTO THE NORTHERN AND CENTRAL
PLAINS ON MONDAY WHICH WOULD BRING DRYER AND WARMER WEATHER TO THE
AREA.  DPROG/DT OF THE MRF IN THIS TIME PERIOD SHOWING SOME
UNCERTAINTY AS THE UPPER PATTERN GOES BETWEEN UPPER RIDGING AND
NORTHWEST FLOW OVER THE CENTRAL PLAINS.  WILL LEAN MORE TOWARD
PERSISTENCE AT THIS TIME AND KEEP TEMPERATURES AT OR BELOW NORMAL
AND CONTINUE THE CHANCE FOR PRECIPITATION INTO MONDAY.

THANKS FOR THE COORD ICT.

PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 067/091 069/093 069 623
GCK 066/089 067/094 067 633
EHA 068/090 066/095 066 622
LBL 068/092 066/093 066 622
HYS 065/085 067/090 067 623
P28 070/092 075/095 075 623

.DDC...NONE.

RB/GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:46 PM CDTSevere Thunderstorm WarningDDCStanton29 min
Jul 17, 10:10 PM CDTSevere Thunderstorm WarningDDCGrant50 min
Jul 17, 11:25 PM CDTSevere Thunderstorm WarningDDCFinney, Gray50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.